Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 152, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2013, 5:53 PM CDT for Harvey County, McPherson County, Reno County, Kansas. It was in force for 52 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2013, 5:53 PM CDT (22:53 UTC)
- Expired
- Jun 27, 2013, 6:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Harvey County, KS, McPherson County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:55 PM CDT | HAIL 1.5 | 1 S Inman, KS | DELAYED REPORT. TIME BASED ON RADAR. |
| Jun 27, 6:00 PM CDT | TSTM WND GST 92 | Mcpherson, KS | MEASURED WIND GUST OF 92MPH PRIOR TO ANEMOMETER SNAPPING. NUMEROUS LARGE TREES AND POWER LINES DOWN ALL ACROSS TOWN. |
| Jun 27, 6:17 PM CDT | TSTM WND GST 59 | Hutchinson Airport, KS | |
| Jun 27, 6:19 PM CDT | TSTM WND GST 60 | Halstead, KS | |
| Jun 27, 6:20 PM CDT | TSTM WND GST 60 | Hesston, KS | |
| Jun 27, 6:21 PM CDT | TSTM WND GST 60 | Hesston, KS | KAKE TV REPORTED 60MPH WINDS IN HESSTON. |
| Jun 27, 6:37 PM CDT | TSTM WND GST 63 | Newton Airport, KS | |
| Jun 27, 6:38 PM CDT | TSTM WND GST 60 | 5 Nw Bentley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2205 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
024
WUUS53 KICT 272253
SVRICT
KSC079-113-155-272345-
/O.NEW.KICT.SV.W.0152.130627T2253Z-130627T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT THU JUN 27 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 551 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GOESSEL...TO 6 MILES NORTH OF BURRTON...TO
HUTCHINSON...AND MOVING SOUTH TO SOUTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
NEWTON...BURRTON...HESSTON...HALSTEAD...HAVEN...PRETTY PRAIRIE...
SEDGWICK...YODER...NORTH NEWTON...NEWTON AIRPORT AND CHENEY LAKE.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 23 AND 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING WIDESPREAD DAMAGING WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3817 9809 3817 9792 3833 9792 3846 9740
3837 9737 3818 9737 3818 9728 3791 9719
3791 9770 3774 9770 3774 9805
TIME...MOT...LOC 2253Z 344DEG 37KT 3823 9742 3809 9763
3803 9789
HAIL...1.00IN
WIND...70MPH
$$
KLEINSASSER1 follow-up statement
330
WWUS53 KICT 272303
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT THU JUN 27 2013
KSC079-113-155-272345-
/O.CON.KICT.SV.W.0152.000000T0000Z-130627T2345Z/
RENO KS-MCPHERSON KS-HARVEY KS-
603 PM CDT THU JUN 27 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY...
SOUTHERN MCPHERSON AND EASTERN RENO COUNTIES UNTIL 645 PM CDT...
AT 559 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HESSTON TO BURRTON TO SOUTH HUTCHINSON...AND MOVING
SOUTH AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
NEWTON...HAVEN...HALSTEAD...PRETTY PRAIRIE...SEDGWICK...NORTH
NEWTON...NEWTON AIRPORT AND CHENEY LAKE.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 23 AND 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3817 9809 3817 9792 3833 9792 3846 9740
3837 9737 3818 9737 3818 9728 3791 9719
3791 9770 3774 9770 3774 9805
TIME...MOT...LOC 2303Z 343DEG 33KT 3816 9739 3801 9764
3793 9796
HAIL...1.00IN
WIND...70MPH
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:51 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 27, 1:51 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 151 PM CDT THU JUN 27 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 151 PM CDT THU JUN 27 2013 STRONG TO EXTREME INSTABILITY WILL RESIDE AHEAD OF THE SYNOPTIC COLD FRONT AND MESO/OUTFLOW BOUNDARIES WHICH WILL DRIFT SOUTH ACROSS THE FORECAST AREA THIS EVENING. THE MOST INTENSE ACTIVITY WILL BE DIURNALLY DRIVEN WITH IMPACT DURING THE LATE AFTERNOON THROUGH MID-EVENING. THE IMPETUS INTO THE LATE EVENING AND OVERNIGHT WILL HINGE ON POTENTIAL COLD POOL AND MESOSCALE OUTFLOWS...WHICH COULD DRIVE MOST OF THE CONVECTION SOUTHEAST OF THE AREA. WILL CONTINUE TO HIGHLIGHT THE ELEVATED SEVERE RISK FOR VERY LARGE HAIL AND DESTRUCTIVE WINDS GUSTS IN THE HAZARDOUS WEATHER OUTLOOK. THE SIGNIFICANT COOLING TREND IS STILL ON TRACK AS WE GO THROUGH THE WEEKEND...WITH A MEAN NORTHERLY FLOW REGIME BETWEEN THE AMPLIFIED WESTERN CONUS RIDGE AND EASTERN TROF. LITTLE CHANGE TO THE GOING TEMPERATURE TRENDS...SHOWING BELOW CLIMO TEMPERATURES BY SUNDAY. DARMOFAL .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 151 PM CDT THU JUN 27 2013 TEMPERATURES ARE EXPECTED TO REMAIN BELOW CLIMO THROUGH MUCH OF NEXT WEEK AS THE EASTERN CONUS UPPER TROF RETROGRADES WEST ACROSS THE MIDWEST AND PORTION OF THE PLAINS. THIS MAY ALSO LEAD TO MODEST CHANCES FOR CONVECTION BY MID-WEEK. DARMOFAL && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1245 PM CDT THU JUN 27 2013 THE MAIN AVIATION FORECAST CONCERNS ARE THE THUNDERSTORM CHANCES THIS AFTERNOON AND EVENING AT ALL TERMINALS. UNTIL CONVECTION DEVELOPS...TERMINALS WILL REMAIN VFR WITH RELATIVELY LIGHT SOUTHERLY WINDS. AS THE SURFACE LOW BEGINS TO MOVE SOUTHEAST...CONVECTION WILL BEGIN TO DEVELOP AND IT IS EXPECTED TO FORM NORTHEAST OF KRSL AND MOVE SOUTHEAST ACROSS ALL TERMINALS. CURRENT THINKING IS TIMING WILL BEGIN AT 20-21Z FOR KRSL AND MOVE SOUTHEAST TO KCNU BY 00Z FOR MAIN LINE. THERE MAYBE SOME GIVE AND TAKE WITH THAT TIMING...BUT THE LATEST HIGH RESOLUTION GUIDANCE...HRRR/RAP HAVE BEEN CONSISTENT FOR THE LAST FEW RUNS WITH THAT TIMING. DURING THE CONVECTION HEAVY THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WINDS. GUSTS OF 60MPH OR GREATER ARE POSSIBLE. HEAVY RAIN WILL CAUSE VISIBILITIES TO BE REDUCED AND CEILINGS TO DROP. HAVE INCLUDED A TEMP GROUP FOR MODERATE THUNDERSTORMS DROPPING INTO MVFR...BUT COULD SEE IFR TO LIFR CONDITIONS IN THE HEAVIEST OF STORMS...AT LEAST BRIEFLY. AFTER THE STORMS PASS...BEHIND THE COLD FRONT WINDS WILL BE NORTH TO NORTHEASTERLY WITH VFR CONDITIONS EXPECTED. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 94 66 89 / 50 10 10 10 HUTCHINSON 70 94 65 88 / 50 0 10 10 NEWTON 70 93 64 87 / 50 10 10 10 ELDORADO 70 93 63 87 / 60 10 10 10 WINFIELD-KWLD 73 94 65 90 / 50 10 10 10 RUSSELL 68 95 63 88 / 20 0 10 10 GREAT BEND 68 95 63 88 / 30 0 10 10 SALINA 69 94 65 88 / 40 0 10 10 MCPHERSON 69 94 64 88 / 50 0 10 10 COFFEYVILLE 74 93 66 88 / 60 20 10 0 CHANUTE 71 92 63 86 / 60 10 10 10 IOLA 71 91 63 86 / 60 10 10 10 PARSONS-KPPF 73 92 64 88 / 60 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jun 27, 2:30 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT THU JUN 27 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 230 PM CDT THU JUN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR VERY LARGE HAIL TO TENNIS BALL SIZE AND DAMAGING WINDS TO 80 MPH ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE EVENING. THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH BY MIDNIGHT...THOUGH A FEW STRONG STORMS WILL REMAIN POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. DANGEROUS HEAT WILL CONTINUE ACROSS THE AREA UNTIL EARLY THIS EVENING...WITH HEAT INDICES RANGING FROM 105 TO 112 DEGREES. PLEASE REFER TO THE HEAT ADVISORY STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER THE SOUTHEAST CORNER OF KANSAS EARLY FRIDAY MORNING. HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. COOLER WEATHER WILL SETTLE IN ACROSS THE REGION OVER THE WEEKEND AND CONTINUE INTO NEXT WEEK. THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS AGAIN BY TUESDAY NIGHT AND WEDNESDAY. WHILE THE SEVERE RISK IS LOW...A COUPLE OF STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE ACROSS THE ENTIRE AREA FROM LATE THIS AFTERNOON THROUGH THE EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/JMB/ES
In the hours before
Local storm report, Jun 27, 5:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 5 S BEVERLY 38.94N 97.98W
06/27/2013 M73 MPH LINCOLN KS TRAINED SPOTTER
&&
SGSLocal storm report, Jun 27, 5:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND GST 7 W MARQUETTE 38.55N 97.96W
06/27/2013 E70 MPH ELLSWORTH KS TRAINED SPOTTER
3 TO 4 INCH LIMBS DOWN.
&&
SGSLocal storm report, Jun 27, 5:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 4 NW MCPHERSON 38.41N 97.71W
06/27/2013 E60 MPH MCPHERSON KS TRAINED SPOTTER
VERY LIMITED VISIBILITY DUE TO RAIN AND WINDS.
&&
SGSLocal storm report, Jun 27, 5:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 4 NW MCPHERSON 38.41N 97.71W
06/27/2013 E70 MPH MCPHERSON KS TRAINED SPOTTER
&&
SGSLocal storm report, Jun 27, 5:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST N MCPHERSON 38.37N 97.66W
06/27/2013 E80 MPH MCPHERSON KS TRAINED SPOTTER
70 TO 80 MPH WINDS ON THE NORTH SIDE OF MCPHERSON
&&
SGSLocal storm report, Jun 27, 5:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST MCPHERSON 38.37N 97.66W
06/27/2013 E85 MPH MCPHERSON KS TRAINED SPOTTER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 59 min |
| Jun 27, 3:54 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Jun 27, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 54 min |
| Jun 27, 4:11 PM CDT | Special Weather Statement | ICT | Russell | 34 min |
| Jun 27, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 56 min |
| Jun 27, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 63 min |
| Jun 27, 4:31 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| Jun 27, 4:53 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 67 min |
| Jun 27, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 63 min |
| Jun 27, 5:00 PM CDT | Special Weather Statement | ICT | Russell | 30 min |
| Jun 27, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Rice, Saline | 61 min |
| Jun 27, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 45 min |
| Jun 27, 5:39 PM CDT | Areal Flood Warning | ICT | Barton | 4 hr |
| Jun 27, 5:46 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 44 min |
| Jun 27, 6:03 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 42 min |
| Jun 27, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harper, Harvey, Kingman, Marion, Reno and 2 more | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.